Therapy-related myelodysplasia and acute myeloid leukemia after Ewing sarcoma and primitive neuroectodermal tumor of bone: A report from the Children's Oncology Group
Antineoplastic Combined Chemotherapy Protocols
Neoplasms, Second Primary
Neural Tube Defects
Neuroectodermal Tumors, Primitive
This study describes the magnitude of risk of therapy-related myelodysplasia and acute myeloid leukemia (t-MDS/AML) in 578 individuals diagnosed with Ewing sarcoma and enrolled on Children's Oncology Group therapeutic protocol, INT-0091. Between 1988 and 1992, patients with or without metastatic disease were randomized to receive doxorubicin, vincristine, cyclophosphamide, and dactinomycin (regimen A) or these 4 drugs alternating with etoposide and ifosfamide (regimen B). Between 1992 and 1994, patients with metastatic disease were nonrandomly assigned to receive high-intensity therapy (regimen C: regimen B therapy with higher doses of doxorubicin, cyclophosphamide, and ifosfamide). Median age at diagnosis of Ewing sarcoma was 12 years, and median length of follow-up, 8 years. Eleven patients developed t-MDS/AML, resulting in a cumulative incidence of 2% at 5 years. While patients treated on regimens A and B were at a low risk for development of t-MDS/AML (cumulative incidence: 0.4% and 0.9% at 5 years, respectively), patients treated on regimen C were at a 16-fold increased risk of developing t-MDS/AML (cumulative incidence: 11% at 5 years), when compared with those treated on regimen A. Increasing exposure to ifosfamide from 90 to 140 g/m2, cyclophosphamide from 9.6 to 17.6 g/m2, and doxorubicin from 375 to 450 mg/m2 increased the risk of t-MDS/AML significantly.